Kansas, 2020

Damaging Winds and Heavy Rain in Kansas, July 14 to 15, 2020

July 14 to 15, 2020 · NWS DDC · 9 events in 7 counties and zones

Another MCS event occurred, associated with a subtle shortwave that pushed out of Colorado. As late in the night as the storms were, wind was the main threat with gusts as high as near 70 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another MCS event occurred, associated with a subtle shortwave that pushed out of Colorado. As late in the night as the storms were, wind was the main threat with gusts as high as near 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 6:20 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 6:20 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Tue Jul 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 14 2020

Confidence for thunderstorms expanding across the entire forecast
area this evening is much higher than last evening. There is already
an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma
with overall weak shear across sw Kansas.  The CAMs begin developing
convection near the Sangre Cristos and Palmer Divide Areas around
19z slowly driving those discreet storms farther east through the
early evening and reaching our far southwest counties in the early
evening. The general trend of the CAMs would bring the MCS through
Garden City and Dodge City probably after about 3Z and through the
midnight timeframe, exiting the eastern counties after midnight.
Some risk of excessive rainfall exists as the models produce a swath
of 2 to as much as localized 4 inch bullseyes of rainfall oriented
southwest to northeast across much of the area that the latest 72
hours QPE indicated has been dry in recent days.

A synoptic cold front will dive south across the area following the
convection tonight, probably covering the area gain with low stratus
to start the early morning Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 14 2020

A cooler day is expected on Wednesday owing to the previous night's
convective outflow and morning  clouds that will need to be eroded by
insolation. Clouds will gradually mix out during he day and surface
winds return to a southeast trajectory by Wednesday evening. The
overall trend of the models is for any convection on Wednesday
night to be nocturnal. Thursday evening looks like the last
opportunity for thunderstorms before the hotter regime returns to
the area for the weekend with a tough near the CO/KS and and the
return of southwest downslope winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 14 2020

High confidence exists that a thunderstorm complex will enter
Kansas after 1Z and move east behind a weak cold front. However,
confidence is low regarding exact placement and timing of storms.
Most guidance suggests LBL/DDC will see the highest chance of
storms in the 03-07Z time frame. In the wake of storms Wednesday
morning, light N/NE winds behind the cold front will likely bring
a stratus deck and low cigs/IFR to all TAF sites with steady
improvement after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  85  66  94 /  80  10  10  10
GCK  63  84  65  93 /  70  10  20  10
EHA  63  87  66  94 /  50  20  30  20
LBL  65  89  67  95 /  60   0  20  10
HYS  63  83  64  91 /  70  10  10  10
P28  70  90  70  94 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 14, 3:50 AM CST, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
450 AM CDT Tue Jul 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locations along the Oklahoma border will see temperatures near or
around 100 degrees this afternoon with heat indices approaching
105 degrees. Thunderstorms are expected to develop over eastern
Colorado this afternoon and move into western Kansas this evening.
There will initially be a threat for hail up to golf ball size
along with damaging wind gusts to 60 mph. As the evening
progresses and the storms move farther east, the threat will shift
more toward high winds and locally heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms over far southwest Kansas
late Wednesday afternoon and early Wednesday evening. There will
be a small risk for large hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 14, 8:51 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT Tue Jul 14 2020

KSZ086-087-150330-
Seward KS-Meade KS-
951 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...SOUTHWESTERN
MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3706 10106 3726 10070 3704 10054 3700 10067
      3700 10107
TIME...MOT...LOC 0251Z 241DEG 28KT 3701 10095

SPRINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Morton

When
July 14, 9:17 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Thunderstorm Wind, Morton

When
July 14, 9:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Thunderstorm Wind, Stevens

When
July 14, 9:57 PM CST
Where
Stevens County, 10.27 mi WNW of Moscow
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.370, -101.380

Winds were estimated to be gusting to at least 60 MPH.

Thunderstorm Wind, Seward

When
July 14, 10:31 PM CST
Where
Seward County, 1.38 mi S of (Lbl)liberal Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.030, -100.970

Thunderstorm Wind, Seward

When
July 14, 10:33 PM CST
Where
Seward County, 12.53 mi WNW of Kismet
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.300, -100.890

Heavy Rain, Gray

When
July 14, 11:00 PM CST to July 15, 6:00 AM CST
Where
Gray County, 6.59 mi NNW of Cimarron Arpt
Reported by
CoCoRaHS
Coordinates
37.920, -100.390

Rainfall of 3.52 inches was observed with the majority of the rain falling in a 3 hour period.

Heavy Rain, Stafford

When
July 14, 11:00 PM CST to July 15, 6:00 AM CST
Where
Stafford County, 0.69 mi S of Macksville
Reported by
CoCoRaHS
Coordinates
37.960, -98.970

Rainfall of 2.95 inches was observed with the majority of the rain falling in a 3 hour period.

Heavy Rain, Hodgeman

When
July 14, 11:15 PM CST to July 15, 5:15 AM CST
Where
Hodgeman County, Jetmore
Reported by
CoCoRaHS
Coordinates
38.080, -99.900

Rainfall of 2.57 inches was observed with the majority falling in a 3 hour period.

Heavy Rain, Hamilton

When
July 14, 11:30 PM MST to July 15, 2:30 AM MST
Where
Hamilton County, 0.88 mi SW of Syracuse
Reported by
Mesonet
Coordinates
37.970, -101.760

Rainfall of 2.96 inches was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913901, 913902, 913903, 913904, 913905, 913899, 913900, 913898, 913897.